Thunderstorm Wind, Weld
- When
- July 24, 4:56 PM MST
- Where
- Weld County, 0.87 mi SE of Greeley Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.420, -104.620
Severe thunderstorms produced very strong wind gusts over parts of Adams, Denver and Weld counties. Peak gusts ranged from 60 to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced very strong wind gusts over parts of Adams, Denver and Weld counties. Peak gusts ranged from 60 to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 24, 4:55 PM MST, 1 minute earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 555 PM MDT Mon Jul 24 2023 .SHORT TERM...(This evening through Tuesday) Issued at 220 PM MDT Mon Jul 24 2023 Scattered showers and isolated thunderstorms were developing pretty much as expected, although coverage is relatively low so far. We're reaching convective temperatures on the plains, so expect them to continue to progress east/southeast late this afternoon and evening in the mean flow aloft. Coverage should remain limited given lack of instability (MLCAPE only a couple hundred J/kg) and no forcing mechanisms under the ridge. Main threat with these will be microburst winds given deep inverted v profiles and DCAPE 1500-1800 J/kg. Similar to yesterday, most are expected to produce 35-50 mph gusts, but can't rule out an isolated severe gust to around 60 mph considering the thermodynamic profile. A warm night can be expected with only shallow and generally weak inversions. Tuesday will feature another day of hot temperatures with very little change in the overall thermal profiles. Weak inversions will allow for a fast warmup. However, we should see more clouds develop a little quicker in the afternoon as a weakening shortwave moves up and over the ridge through the Northern Rockies. That passing wave should enable a bit more mid level moisture to move into the area from the west/southwest, resulting in scattered coverage of showers and storms. Instability grows slightly - closer to 500 J/kg, enough to fuel slightly higher coverage and perhaps brief moderate rainfall from a couple of the stronger storms. The main threat will again be gusty outflow winds given inverted v profiles and DCAPE around 1500 J/kg, although the lightning threat will also be increase with the additional but still limited instability. High temperatures on Tuesday will once again reach the upper 90s to around 100 across the plains, with mostly 80s in the foothills and high mountain valleys. We looked at the Heat Advisory potential but it's still marginal and generally just shy of criteria since we're now in the climatologically hottest part of the year and we'll also see some relief in the afternoon due to the clouds and shower outflows. .LONG TERM...(Tuesday night through Monday) Issued at 220 PM MDT Mon Jul 24 2023 The extended forecast period will feature a gradual increase in moisture Wednesday through the weekend. There is a stronger signal for higher/monsoonal moisture by early next week. This will result in an increasing threat for flash flooding, especially over the burn areas. Early Tuesday evening, expect low coverage scattered showers and storms. Soundings support high-based activity with gusty outflow winds being main concern. Showers/storms decrease late evening. A flattened upper level ridge remains over the region Wednesday. With slightly lower heights, 700mb temperatures dip a few degrees as well which will translate to slightly "cooler" with highs in the low 90s for the urban corridor and mid 90s for the plains. This is still slightly above normal and caution should be taken if spending time outside. Moisture will be slightly higher with marginal instability across the region. This will support scattered higher-based showers and thunderstorms in the afternoon/early evening. DCAPE in the 1000-1400 J/kg range will support gusty outflow winds with any storms. Some small hail is possible as well. The higher chances for showers/storms will be over the high country and Palmer Divide. Ensemble guidance shows the flat ridge pattern to remain consistent over the region Thursday through the weekend. There is a gradual trend in increasing moisture during this period. Combined with MLCAPE 800-1000 J/kg and slightly higher values east, this will support scattered showers and thunderstorms each day. Drier surface profiles and DCAPE 1000+J/kg will result the gusty outflow wind threat. Some small hail can't be ruled out either. High temperatures remain slightly above normal during this period with highs in the lower 90s for the adjacent and east plains. Ensemble guidance is indicating a signal for monsoonal moisture to arrive by early next week. A ridge builds aloft with anomalous moisture wrapping around the ridge into the region. This would increase precipitation coverage and potentially increase the threat for flash flooding over the burn areas. This is fairly far into the extended, so this potential will continue to be monitored as the week goes on and will be messaged accordingly. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 546 PM MDT Mon Jul 24 2023 There is increasing likelihood of high-based thunderstorms impacting KDEN or its vicinity over the next ~2 hours. The primary threat with these storms will be brief but strong outflow gusts, reaching speeds up to 35-40 kts. Elevated shower/thunderstorm activity should subside after 02-03Z with drainage flow prevailing during the overnight period. Afternoon high-based showers/thunderstorms will be possible again Tuesday afternoon. Otherwise, expect VFR conditions to prevail for all terminals through the TAF period, with typical diurnal wind flow patterns. && .HYDROLOGY... Issued at 220 PM MDT Mon Jul 24 2023 Main concern is for another round of gusty microburst winds this afternoon and early evening. Almost an identical situation to yesterday is shaping up with a deep, well mixed atmosphere and scattered high based convection. The activity for the Denver area airports should occur mostly in the 22Z-02Z period, most likely for KDEN centered around 23Z-01Z. A few 30-40kt gusts likely, but a chance of gusts reaching 45 kts given the environment. Outside of the microburst threat, fairly normal diurnal wind patterns and VFR conditions will persist. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barjenbruch LONG TERM...Mensch AVIATION...Rodriguez HYDROLOGY...Barjenbruch/Mensch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1100 AM MDT Mon Jul 24 2023 COZ030>051-251700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1100 AM MDT Mon Jul 24 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and isolated thunderstorms will develop across the mountains and foothills this afternoon, and then spread across the Urban Corridor and eastern plains late this afternoon and evening. Strong and gusty outflow winds of 40 to 60 mph will accompany the showers and thunderstorms, while only light to briefly moderate rainfall is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Expect scattered showers and thunderstorms Tuesday through the weekend. Strong gusty outflow winds and small hail will be the main threats with some storms. There will be a limited threat for flash flooding over the burn areas. Temperatures are expected to be slightly above seasonal normals this week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. However, any reports of strong, gusty winds or wind damage will be appreciated.
The Denver radar (KFTG), 71 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123503, 1123505, 1123507, 1123506, 1123504.